It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Eye & Vision Message Board


Eye & Vision Board Index


Hi Amy!

When I read your posts, I feel like I’m reading the story of MY life for the last 6 months! The only difference is how it started. I was a long-term contact lens user (7 years, 16-18+ hours/day), and around Jan 2004 noticed some redness/inflammation in my eyes. It was always the worst in the morning. I went to see an opthamologist, who told me to use Refresh PM ointment at night; he wouldn’t prescribe anything else for me as he said my eyes were too sensitive and wouldn’t tolerate anything. In hindsight, I probably should have listened to him, but he had such an arrogant and abrasive manner that I decided to seek another opinion.

My second opth immediately prescribed FML (a steroid drop), which did nothing to clear up the inflammation. However, this is when I started to experience a foreign body sensation in my left eye. (Before this, my eyes were red, but always FELT perfectly fine). He then diagnosed me with dry eye and put me on Restasis; this started a terrifying downward spiral for me. My eyes were red, I had constant burning and foreign body sensation, and for the first time, my eyes felt desert-dry. I quit the Restasis after 11 days. Next my dr tried plugs, which I had removed after 5 days because I could feel them against my eyes (and it hurt). At this point my eyes were so bad I was using ointment during the DAY. For some reason I decided to give the Restasis another go, as I figured my eyes couldn’t feel any worse. This time I had constant itching, and the inner upper part of my left eyelid became red and swollen. My dr put me on Alrex (another steroid drop), to take along with the Restasis. This is when I hit rock bottom; my eyes were shattered-glass dry, they actually went blurry once when I was driving, and I completely lost the ability to cry. Very scary stuff. So I stopped all medications right then and there (this was in late May 2004). Since then, I have been using Refresh Endura during the day and Refresh Celluvisc at night (the ointment seemed to be irritating my eyes, and after I stopped it, the foreign body sensation actually decreased). My eyes are still dry (I have to use drops about once per hour—but I work on a computer all day), but feel marginally better; I also seem to have somewhat regained my reflex (crying) tears, although certainly not to a normal level.

I completely understand your frustration with doctors. My opth referred me to a corneal specialist at one point. I had to wait 2 1/2 months to see him, and kept holding out hope that he would have the answer to my problem. I did a ton of research before I saw him, and went armed with a lot of information and well thought-out questions. He was very condescending, found it amusing when I asked him about MGD, etc, and concluded with “your symptoms are all out of proportion to how your eyes look”—ie, implying it was all in my head. He put some dissolvable collagen plugs in my eyes (which didn’t help at all) and sent me on my way. It was such a crushing disappointment to not gain anything at all after months of waiting.

So here I am. My eyes are red and dry, but I seem to have rebounded somewhat from my worst levels. The only new thing I’ve added to my regimen is Patanol, as an anti-inflammatory, as my eyes are still so red. I’ve been nervous to try it because of the preservative. Purple, I think you mentioned that you use Patanol; does the preservative bother you, or have you been able to obtain some preservative-free version?

So Amy, when you figure out what’s wrong with your eyes (and if anything provides you with any relief!), please share! At least now I know there is someone else whose eyes actually felt DRYER with the Restasis; my dr said he had never heard such a thing before. And like you, I haven’t been able to get any answers as to whether or not this is a permanent condition. Is it possible that medications can do permanent damage to lacrimal glands? Can lacrimal glands repair themselves and resume normal functioning? Are there any doctors who will answer these questions?!

I am so grateful to all who are posting re. dry eyes...I've learned so much more here than from the countless dr visits I've had over the last few months!
Calibug-
Thanks for trying to "lift" us all up. It really helps to have your perspective. I am having a miserable day today. I hate that it is Friday coming up on the weekend and I don't have an appt with my opth until Oct 4th. I have a swollen uncomfortable upper eyelid. It hurts if I try to lift it up. It hurts when I move my eye diff. direction. It isn't at the lid margin either- farther up. I called around locally (I travel 1 1/2 hrs to see my opth but he is out of town) and noone can see me. I hope it is not an infection. It is coming on rather slowing but worsening. I just wish I really new what the heck my diagnosis is. I have no idea if its rosacea related bleph or what, really. I sometimes wonder if it could be an inflamed lacrimal gland too because I am tender behind my eyebrows even. I'm very depressed.
Waking every couple of hours to lids dried to my eyes doesn't help emotionally either. I try to have hope like you mentioned, but I'm beginning to feel I will never get out of this funk.
There is a girl on this forum, Elsye- (Purple) who has been trying to get on the Diquofosol trial. I think she did actually. She will probably post about it. We are all awaiting the next "miracle" drop.
I haven't tried the pre-serv free Systane yet. I still have about a dozen other half empty boxes of artificial tears. It's about to make a person go broke.
By the way, Tobradex is a steroid and tobramycin antibiotic drop. I don't know what level of steroid either. Has that been prescribed to you?

Anyway, sorry if I sound so crummy today. Thank you for your uplifting spirit.

Amy





All times are GMT -7. The time now is 08:12 PM.





Site owned and operated by HealthBoards.com™
© 1998-2018 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!